Kansas, 2009

Hail in Kansas, June 1, 2009

June 1, 2009 · NWS GID · 8 events in 4 counties and zones

A surface cold front draped across the region, aided by an upper level disturbance crossing overhead, provided a focus for afternoon and evening thunderstorms development across portions of North Central Kansas. Available shear and instability allowed for some thunderstorms to become severe, with penny to golf ball size hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$575,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface cold front draped across the region, aided by an upper level disturbance crossing overhead, provided a focus for afternoon and evening thunderstorms development across portions of North Central Kansas. Available shear and instability allowed for some thunderstorms to become severe, with penny to golf ball size hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 2:26 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 1, 2:26 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CDT MON JUN 1 2009

.SHORT TERM...NOW THROUGH 12Z TUESDAY. UPPER LEVEL JET STILL REMAINS
TO THE NORTH OF THE CWA AND SHOULD REMAIN TO THE NORTH. A MID LEVEL
WAVE IS MOVING OUT OF THE ROCKIES AND INTO THE CENTRAL/SOUTHERN
PLAINS. A SURFACE BOUNDARY ORIENTED EAST TO WEST HAS SHIFTED SOUTH
THROUGH NEBRASKA AND HAS HOOKED UP WITH A NORTH NORTHEAST TO SOUTH
SOUTHWEST SURFACE TROUGH IN WESTERN KANSAS. WE HAVE ENDED UP WITH A
NEARLY STATIONARY BOUNDARY FROM NEAR HEBRON...CURVING SOUTH TO NEAR
STOCKTON.

WITH INCREASING LOW LEVEL MOISTURE...INSTABILITY...AND THE
DECREASING STRENGTH OF A CAP ALONG WITH THE MID-LEVEL WAVE MOVING IN
...WE SHOULD SEE CONVECTION FIRE ALONG THIS BOUNDARY LATE THIS
AFTERNOON INTO THE EVENING. STILL COULD HAVE LARGE HAIL AND DAMAGING
WIND WITH SUFFICIENT SHEAR AND INSTABILITY ALONG AND JUST NORTH OF
THE BOUNDARY. COULD HAVE ENOUGH SHEAR TO SPAWN AN ISOLATED TORNADO
AS WELL NEAR AND JUST NORTH OF THE BOUNDARY FOR LATE
AFTERNOON/EVENING. WE DO HAVE A SHOT AT ELEVATED CONVECTION IN THE
NORTHERN CWA NEAR THE 850 MB BOUNDARY AND IT HAS ALREADY GOTTEN
STARTED IN SOME AREAS IN OUR NORTH. THE CHANCE OF SEVERE WEATHER IS
SUBSTANTIALLY LESS THAN IT WOULD BE NEARER THE SURFACE BOUNDARY TO
THE SOUTH. THIS COULD HOWEVER SET OFF SOME OUTFLOW BOUNDARY
INTERACTION...AND WE COULD END UP WITH QUITE A BIT OF PRECIPITATION
ACROSS THE CWA.

WITH HIGH PW VALUES AND MOISTURE FLUX...I SUSPECT THAT THE
DEVELOPING LOW-LEVEL JET TONIGHT WITH A NOSE NEAR THE PROXIMITY OF
THE SURFACE BOUNDARY WILL ENHANCE OUR CHANCE OF MULTIPLE
THUNDERSTORM COMPLEXES TRAINING OVER THE SAME NARROW CORRIDOR. WITH
SOME BASINS BELOW 2 INCHES FOR THREE HOUR GUIDANCE...I FELT THAT IT
WAS PRUDENT TO ISSUE A FLASH FLOOD WATCH ALONG AND JUST NORTH OF
THIS BOUNDARY FOR TONIGHT.

.LONG TERM...12Z TUESDAY THROUGH MONDAY.  MAIN FORECAST CONCERN
LIES WITH PRECIPITATION CHANCES THROUGH THE ENTIRE PERIOD.

STARTING OFF THE LONG TERM PERIOD...EXPECTING THE WET CONDITIONS TO
BE ONGOING...WITH MODELS CONTINUING TO SHOW INCREASED LIFT ACROSS
THE AREA ASSOCIATED WITH THE MAIN SHORTWAVE TROUGH WHICH REMAINS TO
THE WEST OVER THE HIGH PLAINS AT 12Z TUESDAY.  MAIN AREA OF
PRECIPITATION LOOKS TO START THE DAY OFF IMPACTING THE NORTHERN HALF
OF THE CWA...CLOSER TO THE H85 FRONTAL BOUNDARY...AS THE SFC FRONT A
BIT FURTHER SOUTH NEAR THE IA/MO/NE/KS BORDERS.  WITH PRECIP IN THE
AREA...PLENTY OF CLOUD COVER...AND COOLER AIR ADVECTING IN BEHIND
THE SFC FRONT...HIGH TEMPS A LITTLE TRICKY...BUT EXPECTED MOST AREAS
IN THE CWA TO STRUGGLE TO GET MUCH ABOVE THE 60 DEGREE MARK.  KEPT
IN LINGERING POPS IN TUESDAY EVENING...ESP ACROSS THE SOUTHERN HALF
OF THE CWA...AS THIS UPPER LEVEL SHORTWAVE TROUGH IS REALLY SLOW TO
MOVE OUT OF THE PLAINS.  REALLY DROPPED THEM OFF AFTER
MIDNIGHT...WITH ONLY SLGHTS/LOW CHANCE POPS ACROSS THE KS COUNTIES.

AS WE GET INTO THE MIDDLE PART OF THE WORK WEEK...LOOKING TO BE A
FAIRLY PLEASANT PERIOD ACROSS THE CWA.  IN THE UPPER LEVELS...THE
TROUGH CONTINUES TO SHIFT OFF TOWARDS THE EAST...AND A RIDGE BEGINS
TO BUILD OVER THE ROCKIES AS A STRONGER LOW PRESSURE SYSTEM SPINS
JUST OFF THE WEST COAST.  THIS LEAVES THE CENTRAL CONUS UNDER
NORTHWESTERLY FLOW...WITHOUT ANY SIGNIFICANT DISTURBANCES CROSSING
THROUGH.  AT THE SFC...HIGH PRESSURE IS THE DOMINANT FEATURE AS IT
CONTINUES TO SHIFT SOUTH BEHIND THE FRONTAL BOUNDARY...SETTLING IN
ACROSS THE CWA INTO THE FIRST PART OF THE DAY ON THURSDAY.  THE CWA
SEES A BREAK FROM THE RECENT WARM TEMPERATURES...WITH HIGHS ON
WEDNESDAY EXPECTED TO TOP OUT NEAR THE 70 DEGREE MARK.  WARMER TEMPS
ON THURSDAY AS THE SFC HIGH SLIDES EAST AND THE UPPER LEVEL RIDGE
SHIFTS IN CLOSER TO THE CWA...REACHING INTO THE MID/UPPER 70S.

FOR THE END OF THE WEEK THROUGH THE WEEKEND...THIS TIMEFRAME MARKED
BY MULTIPLE PRECIPITATION CHANCES. THE UPPER LEVEL RIDGE OVER THE
ROCKIES BREAKS DOWN AS ENERGY SHIFTS SOUTHEAST OUT OF CANADA AND THE
MAIN LOW PRESSURE SYSTEM SHIFTS ONTO THE WEST COAST.  PRECIPITATION
CHANCES ON FRIDAY TIED TO THE SHORTWAVE SHIFTING SOUTHEAST OUT OF
CANADA...WHERE PRECIPITATION CHANCES THROUGH THE WEEKEND ASSOCIATED
WITH ENERGY BEING EJECTED OUT AHEAD AND THE EVENTUAL PASSAGE OF THE
WEST COAST SYSTEM.  DID UP POPS FOR THURS NIGHT...AND FRI NIGHT
THROUGH SAT NIGHT WITH MODELS BEING IN DECENT AGREEMENT WITH
TIMING/LOCATION OF THE BEST FORCING AND QPF.  TEMPS A LITTLE TRICKY
WITH SFC BOUNDARIES SHIFTING INTO THE CWA...BUT EXPECTING AN OVERALL
WARMING TREND WITH HIGHS GENERALLY IN THE MID 70S TO MID 80S.
DECIDED TO KEEP MONDAY DRY FOR NOW...BUT CONFIDENCE NOT HIGH IN
WHETHER THIS SYSTEM SHIFTS OUT OF THE AREA BY THEN.

&&

.AVIATION...18Z KGRI TAF. LOW CONFIDENCE WITH THIS FORECAST. THE
CHANCE OF RAIN HINGES ON WHERE THE MAIN SURFACE BOUNDARY WILL BE
WHEN STORMS INITIATE ALONG IT LATE AFTERNOON/EVENING. RIGHT NOW IT
LOOKS LIKE IT WILL BE FAR ENOUGH SOUTH THAT KGRI WILL HAVE TO WAIT
FOR ELEVATED CONVECTION TO DEVELOP AND MOVE FARTHER TO THE NORTH.
HAVE PUT THE BEST CHANCE OF THUNDERSTORMS IN THE EVENING...THEN
STRATIFORM RAIN POSSIBLE FOR AWHILE INTO THE OVERNIGHT BEFORE
ENDING...LEAVING A LOW-LEVEL CU DECK IN THE WAKE. TRICKY SITUATION
HERE...AND WILL PROBABLY NEED TO SEND UPDATES TONIGHT AS THE
SITUATION DEVELOPS. ALSO A POSSIBILITY OF SOME SEVERE WEATHER
WITH SOME STORMS...WITH HAIL TO THE SIZE OF GOLF BALLS AND
DAMAGING WINDS BEING THE PRIMARY THREATS THIS EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     MORNING FOR NEZ049-063-064-072>077-082>087.

KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     MORNING FOR KSZ005-006-017.

&&
Hazardous weather outlook, Jun 1, 3:15 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT MON JUN 1 2009

KSZ005>007-017>019-NEZ049-063-064-072>077-082>087-021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-POLK-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
415 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
ROUGHLY SOUTH OF A LINE FROM ELWOOD TO HASTINGS TO OSCEOLA AND FOR
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA
FOR THIS AFTERNOON AND EVENING. LARGE HAIL UP TO THE SIZE OF GOLF
BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN
AND NEAR THE WATCH. AN ISOLATED TORNADO IS ALSO POSSIBLE. PLEASE
SEE THE SEVERE THUNDERSTORM WATCH PRODUCT FOR THE MOST CURRENT
INFORMATION ON WHERE THE SEVERE THUNDERSTORM WATCH IS IN EFFECT.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA FOR
TONIGHT. PLEASE SEE THE FLASH FLOOD WATCH PRODUCT FOR THE MOST
CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...HOWEVER SEVERE
WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE ALSO IN THE FORECAST
FOR MOST OF THE AREA FROM THURSDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>048-060>062-021200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-
415 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA NORTH
OF A LINE FROM ELWOOD TO HASTINGS TO OSCEOLA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT. LOCALIZED FLOODING
IS POSSIBLE THROUGH THE NIGHT. SMALL HAIL AND GUSTY WINDS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...HOWEVER SEVERE
WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE ALSO IN THE FORECAST
FROM THURSDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Jun 1, 2:52 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT MON JUN 1 2009

KSZ018-019-012115-
MITCHELL-OSBORNE-
352 PM CDT MON JUN 1 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS

AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF TIPTON...OR 27 MILES
SOUTHWEST OF BELOIT...AND MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  TIPTON BY 415 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3913 9868 3940 9857 3939 9835 3921 9840
      3921 9848 3914 9849
TIME...MOT...LOC 2052Z 211DEG 14KT 3925 9852

WESELY
Special weather statement, Jun 1, 3:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
407 PM CDT MON JUN 1 2009

KSZ019-012130-
MITCHELL-
407 PM CDT MON JUN 1 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF BELOIT.

AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BELOIT...AND MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BELOIT BY 425 PM CDT
  SCOTTSVILLE BY 430 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3940 9832 3956 9816 3956 9792 3951 9792
      3928 9814
TIME...MOT...LOC 2107Z 219DEG 14KT 3941 9815

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Mitchell

When
June 1, 3:20 PM CST
Where
Mitchell County, 0.53 mi E of Beloit
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.470, -98.110

Hail, Osborne

When
June 1, 3:20 PM CST
Where
Osborne County, 7.09 mi SSE of Corinth
Measured
1.25 in hail
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
39.320, -98.520

Hail, Mitchell

When
June 1, 3:20 PM CST
Where
Mitchell County, 0.87 mi NE of Tipton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.340, -98.470

Hail, Mitchell

When
June 1, 3:31 PM CST to 3:35 PM CST
Where
Mitchell County, 0.53 mi E of Beloit
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
39.470, -98.110

Nickel to quarter size hail was reported.

Hail, Jewell

When
June 1, 4:02 PM CST
Where
Jewell County, 2.23 mi ENE of Lovewell Res
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
39.890, -98.030

Hail, Jewell

When
June 1, 4:30 PM CST to 4:31 PM CST
Where
Jewell County, 2 mi SE of Webber to 4.66 mi NNE of Lovewell
Measured
1.75 in hail
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
39.910, -98.003

Quarter to golf ball size hail was reported.

Hail, Jewell

When
June 1, 5:00 PM CST
Where
Jewell County, 4.25 mi ESE of North Branch
Measured
1 in hail
Reported by
Public
Coordinates
39.940, -98.300

Hail was accompanied by estimated winds of 60 mph and heavy rain.

Hail, Phillips

When
June 1, 7:17 PM CST to 7:26 PM CST
Where
Phillips County, 3.45 mi S of Logan to 2 mi S of Logan
Measured
1.75 in hail
Crop damage
$200,000
Reported by
Public
Coordinates
39.620, -99.570

Ping pong ball to golf ball size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181692, 181698, 181705, 181696, 181699, 181700, 181702, 181703.